Probability Theory and Related Fields

, Volume 139, Issue 3–4, pp 397–413 | Cite as

The norm of products of free random variables

Article

Abstract

Let Xi denote free identically-distributed random variables. This paper investigates how the norm of products \({\Pi_{n} = X_{1}X_{2}\cdots X_{n}}\) behaves as n approaches infinity. In addition, for positive Xi it studies the asymptotic behavior of the norm of \({Y_{n} = X_{1}\circ X_{2}\circ \cdots \circ X_{n},}\) where \({\circ}\) denotes the symmetric product of two positive operators: \({A\circ B=:A^{1/2}BA^{1/2}}\) . It is proved that if EXi = 1, then \({\left\Vert Y_{n}\right\Vert }\) is between \({c_{1}\sqrt{n}}\) and c2n for certain constant c1 and c2. For \({\left\Vert \Pi_{n}\right\Vert ,}\) it is proved that the limit of \({n^{-1}\log \left\Vert \Pi _{n}\right\Vert }\) exists and equals \({\log \sqrt{E\left( X_{i}^{\ast }X_{i}\right) }.}\) Finally, if π is a cyclic representation of the algebra generated by Xi, and if ξ is a cyclic vector, then \({n^{-1}\log \left\Vert \pi \left( \Pi _{n}\right) \xi \right\Vert = \log \sqrt{E\left( X_{i}^{\ast }X_{i}\right) }}\) for all n. These results are significantly different from analogous results for commuting random variables.

Mathematics Subject Classification (2000)

46L54 15A52 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bellman R. (1954). Limit theorems for non-commutative operations I. Duke Math. J. 21: 491–500MATHCrossRefGoogle Scholar
  2. 2.
    Bercovici H. and Voiculescu D. (1995). Superconvergence to the central limit and failure of the Cramer theorem for free random variables. Prob. Theory Related Fields 102: 215–222 CrossRefGoogle Scholar
  3. 3.
    Cohen J.E. and Newman C.M. (1984). The stability of large random matrices and their products. Ann. Prob. 12: 283–310 MATHGoogle Scholar
  4. 4.
    Furstenberg H. (1963). Noncommuting random products. Trans. Am. Math. Soc. 108: 377–428 MATHCrossRefGoogle Scholar
  5. 5.
    Furstenberg H. and Kesten H. (1960). Products of random matrices. Ann. Math. Statist. 31: 457–469 Google Scholar
  6. 6.
    Haagerup, U.: On Voiculescus R- and S-transforms for free non-commuting random variables. In: Voiculescu D.-V. (ed.) Free Probability Theory, vol. 12 of Fields Institute Communications, pp. 127–148. American Mathematical Society (1997)Google Scholar
  7. 7.
    Hiai, F., Petz, D.: The Semicircle Law, Free Random Variables And Entropy, 1st edn., vol. 77 of Mathematical Surveys and Monographs. American Mathematical Society (2000)Google Scholar
  8. 8.
    Kingman J. F.C. (1973). Subadditive ergodic theory. Ann. Prob. 1: 883–899 Google Scholar
  9. 9.
    Markushevich A.I. (1979). Theory of Functions of a Complex Variable, 2nd edn. Chelsea Publishing Company, New York Google Scholar
  10. 10.
    Oseledec V.I. (1968). A multiplicative ergodic theorem. Ljapunov characteristic numbers for dynamical systems. Trans. Moscow Math. Soc. 19: 197–231 Google Scholar
  11. 11.
    Ruelle D. (1982). Characterisic exponents and invariant manifolds in Hilbert space. Ann. Math. 115: 243–290 CrossRefGoogle Scholar
  12. 12.
    Ruelle D. (1984). Characterisic exponents for a viscous fluid subjected to time dependent forces. Commun. Math. Phys. 93: 285–300 MATHCrossRefGoogle Scholar
  13. 13.
    Voiculescu D. (1987). Multiplication of certain non-commuting random variables. J. Operator Theory 18: 223–235 MATHGoogle Scholar
  14. 14.
    Voiculescu D. (1991). Limit laws for random matrices and free products. Invent. Math. 104: 201–220 MATHCrossRefGoogle Scholar
  15. 15.
    Whittaker E.T. and Watson G.N. (1927). A Course of Modern Analysis, 4 edn. Cambridge University Press, Cambridge Google Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Courant Institute of Mathematical SciencesForest HillsUSA

Personalised recommendations